Kansas, 2009

Flooding and Hail in Kansas, August 16 to 17, 2009

August 16 to 17, 2009 · NWS TOP · 12 events in 7 counties and zones

As a frontal boundary made its way through the CWA, an upper level disturbance formed a Mesoscale Convective System, which created large hail and minor flooding. The largest hail that formed was about 2 inches in diameter, and only a few county roads flooded as a result of the heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

As a frontal boundary made its way through the CWA, an upper level disturbance formed a Mesoscale Convective System, which created large hail and minor flooding. The largest hail that formed was about 2 inches in diameter, and only a few county roads flooded as a result of the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 16, 5:39 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 16, 5:39 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT SUN AUG 16 2009

.UPDATE...
UPDATED FOR 00Z AVIATION FORECAST.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
SLOW MOVING FRONTAL BOUNDARY ORIENTED SOUTHWEST TO NORTHEAST
ALMOST DIRECTLY OVER FOE AT 00Z. MAY EXPERIENCE A BRIEF LIGHT
SHOWER AT TOP OR FOE WITH CEILINGS AT AROUND 3K FEET...BUT FEEL
MUCH MORE CONFIDENCE IN REMAINING PREDOMINANTLY SCATTERED AND DRY.
INTRODUCE THE POSSIBILITY OF TSTORMS BY AFTER 06Z AT ALL SITES
WITH A HIGH CONFIDENCE IN THUNDERSTORM OCCURRENCE...BUT A LOW
CONFIDENCE IN EXACT TIMING AND LOCATION. COULD ACTUALLY SEE
OCCASIONAL PRECIP THROUGH MONDAY AFTERNOON. MVFR AND EVEN IFR
CONDITIONS WILL BE LIKELY WITH TSTORMS WHEN THEY DO OCCUR AS HEAVY
RAIN IS LIKELY. WINDS ARE ALSO DIFFICULT TO FORECAST WITH ALL TAF
SITES BEING PREDOMINANTLY OUT OF THE NORTH DURING THE OVERNIGHT
WITH MORE OF AN EASTERLY TURN EARLY MONDAY AT TOP AND FOE...WHILE
MHK WILL LIKELY MAINTAIN A MORE NORTHERLY COMPONENT.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT SUN AUG 16 2009/

DISCUSSION...

FRONTAL BOUNDARY DRAPED NE SW ACROSS THE FORECAST AREA...WITH FINE
LINE DRIFTING TOWARD THE RADAR ATTM.  WEST SOUTHWESTERLY FLOW ALOFT
MAKING FOR SLOW PROGRESS. AREA AHEAD OF THE FRONT IS NEARLY UNCAPPED
AND AROUND CONVECTIVE TEMPERATURES...AND CU FIELD APPEARS TO BE
INCREASING IN DEPTH WITH TIME.

THIS AFTERNOON...ONLY FORCING FOR LIFT THIS AFTERNOON IS FRONT
ITSELF. THERE IS GOOD INSTABILITY ALOFT WITH MORNING SOUNDING AROUND
2800 J/KG...AND 0-6KM SHEAR 30-40KTS WOULD BE SUFFICIENT TO SUPPORT
AN UPDRAFT...BUT FRONT MAY NOT BE STRONG ENOUGH TO OVERCOME LAST BIT
OF THE AFTERNOON CAP. WILL CARRY SLT CHANCE/CHANCE ACROSS THE
SE...BUT IF CELLS DONT GO IN THE NEXT FEW HOURS IT WILL PROBABLY BE
LATER TONIGHT BEFORE ACTIVITY COMES IN.

TONIGHT/MONDAY...SOME DIFFERENCES IN THE MODELS AS TO
TIMING/PLACEMENT OF OVERNIGHT CONVECTION.  STRONG SHORTWAVE TROF
VISIBLE OVER THE ROCKIES EXPECTED TO MOVE INTO OUR AREA
OVERNIGHT...INITIALLY INCREASING THE LLJ OVER THE 850 BOUNDARY THEN
MOVING OVER THE AREA MONDAY MORNING.  GFS DEVELOPS MCS IN NORTH
CENTRAL KANSAS AFTER MIDNIGHT AND PROPAGATES CONVECTION EASTWARD
WITH FOCUS ALONG AND NORTH OF I70 THEN SOUTHEAST IN THE LATE
AFTERNOON. SIMILAR INITIAL DEVELOPMENT IN THE NAM SLIGHTLY
SOUTH...WITH EC SHOWING A SLIGHTLY FARTHER SOUTHWARD SHIFT. WITH
MESOSCALE INFLUENCES ON DEVELOPMENT AND PROPAGATION HAVE GONE WITH
HIGHER POPS FROM 06 TO 18Z...WITH FIRST 6 HRS HIGHER POPS IN NC KS
AND LATER 6 HIGHER POPS EAST CENTRAL AS FOCUS SHIFTS EAST WITH TIME.
PW VALUES AROUND 2 INCHES IN THE COLUMN WILL MAKE HEAVY RAIN A
CONCERN...AND GOOD INSTABILITY AND LAPSE RATES ALOFT WILL MAKE HAIL
A THREAT AS WELL. NO FLOOD WATCH AT THIS TIME AS AREA WIDE GUIDANCE
VALUES ARE GENERALLY 2-3 INCHES. RAIN CONTINUING INTO THE MORNING
COUPLED WITH COOL CONVECTIVE OUTFLOWS AND CLOUDS WOULD LEAD TO
COOLER HIGHS AND HAVE GRIDS AS SUCH.

67

EXTENDED FORECAST...THE EXTENDED IS CHARACTERIZED BY AN ACTIVE UPPER
AIR PATTERN FORECAST TO PERSIST ACROSS THE CENTRAL CONUS THROUGH MID
WEEK. AN INITIAL SHORTWAVE TROUGH WILL BE IN THE PROCESS OF EJECTING
NORTHEASTWARD INTO THE NORTHERN GREAT LAKES MONDAY NIGHT. A
SECONDARY AND WEAKER SHORTWAVE TROUGH WILL DROP INTO NORTHERN UTAH
ON TUESDAY AND BEGIN TO DEAMPLIFY IN RESPONSE TO A LARGER UPPER
DISTURBANCE ON ITS HEELS. THIS SYSTEM WILL ENTER THE CENTRAL PLAINS
WEDNESDAY INTO THURSDAY AND SLOWLY EXIT THE REGION THEREAFTER.

AT THE SURFACE...A FRONTAL BOUNDARY WILL PERSIST ACROSS/NEAR THE
TOPEKA COUNTY WARNING AREA MONDAY NIGHT THROUGH THURSDAY THANKS TO A
PERSISTENT UPPER PATTERN DESCRIBED ABOVE. WITH FAVORABLE PERIODS OF
LARGE SCALE ASCENT AND ABUNDANT MOISTURE PRESENT...PERIODS OF SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS MOST OF THE AREA MONDAY
NIGHT THROUGH THURSDAY. THE EXACT TIMING AND LOCATION OF
PRECIPITATION WILL BE BETTER REFINED WITH SUBSEQUENT FORECASTS AS
MODEL CONSENSUS IMPROVES AND MESOSCALE DETAILS BECOME RESOLVED. WILL
NEED TO MONITOR FLASH FLOOD POTENTIAL AS THE WEEK PROGRESSES WITH
ANTICIPATED POSSIBILITY OF SEVERAL PRECIPITATION EVENTS ACROSS THE
AREA WITH TIME.

A COLD FRONT ASSOCIATED WITH THE MID WEEK UPPER DISTURBANCE WILL
MOVE THROUGH THE AREA ON THURSDAY...EFFECTIVELY ENDING PRECIPITATION
CHANCES FOR THE REMAINDER OF THE FORECAST AS DRIER AND COOLER AIR
ADVECT INTO THE REGION. TEMPERATURES DURING THE EXTENDED PERIOD WILL
BE AT OR SLIGHTLY BELOW NORMAL...AND WILL BE STRONGLY TIED TO BOTH
THE FRONTAL POSITION AND CLOUD COVER FROM CONVECTION.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH
Hazardous weather outlook, Aug 16, 2:27 PM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT SUN AUG 16 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-172030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
327 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF EAST CENTRAL KANSAS. A FEW OF THESE STORMS
COULD BE SEVERE...WITH HAIL AND HEAVY RAIN THE PRIMARY THREAT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT ACROSS
NORTH CENTRAL KANSAS...AND MOVE EAST INTO NORTHEAST AND EAST
CENTRAL KANSAS. THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY
RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CONTINUED CHANCE FOR THUNDERSTORMS MONDAY THROUGH
THURSDAY ACROSS THE AREA. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT...BUT ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT RAINFALL AMOUNTS THAT MAY
OCCUR TONIGHT.

67/BLAIR

In the hours before

Special weather statement, Aug 16, 7:36 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT SUN AUG 16 2009

KSZ054-058-170215-
COFFEY-LYON-
836 PM CDT SUN AUG 16 2009

...SIGNIFICANT WEATHER ALERT FOR LYON AND COFFEY COUNTIES...

THROUGH 915 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHERN LYON AND WEST CENTRAL COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE...JOHN
REDMOND RESERVOIR...NEOSHO RAPIDS AND HARTFORD.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 flood. Local standard time, as filed.

Hail, Morris

When
August 16, 9:35 PM CST
Where
Morris County, 3.86 mi SW of Burdick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -96.880

Hail, Pottawatomie

When
August 16, 11:00 PM CST
Where
Pottawatomie County, 0.69 mi S of Flush
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.290, -96.450

Hail, Brown

When
August 16, 11:04 PM CST
Where
Brown County, 6.34 mi WSW of Mercier
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.650, -95.700

Hail, Pottawatomie

When
August 16, 11:06 PM CST
Where
Pottawatomie County, 2.62 mi NE of Flush
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -96.420

Hail, Jackson

When
August 16, 11:12 PM CST
Where
Jackson County, 3.45 mi N of Netawaka
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.650, -95.720

Hail, Marshall

When
August 16, 11:30 PM CST
Where
Marshall County, 0.69 mi S of Lillis
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.610, -96.300

This was a delayed report. Also, 2.57 inches of rain were reported.

Hail, Nemaha

When
August 17, 12:04 AM CST
Where
Nemaha County, 4.7 mi SW of Baileyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -96.240

Hail, Nemaha

When
August 17, 12:14 AM CST
Where
Nemaha County, 1.38 mi S of Baileyville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.830, -96.180

Hail, Nemaha

When
August 17, 12:20 AM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.830, -96.060

Flood, Jefferson

When
August 17, 9:28 AM CST to 10:28 AM CST
Where
Jefferson County, 2.31 mi WNW of Half Mound to 1.27 mi SW of Half Mound
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.407, -95.542

Clark Road northwest of Valley Falls was completely impassable due to high water.

Flood, Jefferson

When
August 17, 9:34 AM CST to 10:34 AM CST
Where
Jefferson County, 3.06 mi NNW of Oskaloosa to 3.95 mi SW of Oskaloosa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.263, -95.335

North of Highway 92, an officer reported some water across most of the north-south roads.

Flood, Jefferson

When
August 17, 9:40 AM CST to 10:40 AM CST
Where
Jefferson County, 3.57 mi W of Half Mound to 3.38 mi NNW of Rock Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.391, -95.566

Portions of North Cedar Road were closed due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194132, 194133, 194134, 194136, 194137, 194138, 194139, 194140, 194141, 194142, 194143, 194144.